Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Sioux Falls, SD

July 6, 1998Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 1:53 PM CDT for Aurora County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1998, 1:53 PM CDT (18:53 UTC)
Expired
Jul 6, 1998, 2:40 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Aurora County, SD

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:00 PM CDTHail 0.75Stickney, SDLarge hail, accompanied by 55 mph winds and heavy rain, damaged crops over the southern edge of Aurora County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS1 KFSD 061854 RRA
SVRFSD
SDC003-061940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 240 PM CDT

* AT 151 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 32 MILES NORTH OF LAKE ANDES  OR 13 MILES
  WEST OF STICKNEY  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA CENTER            AROUND 210 PM CDT
  STICKNEY                 AROUND 220 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GILLISPIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUL 6 1998

BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE
TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM
W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM
PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL
PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP...
BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR.
IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS
THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jul 6, 11:00 AM CDT, 2 hours 53 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT MON JUL 6 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND SOUTHWEST
MINNESOTA THIS AFTERNOON AND EVENING.

A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE DAKOTAS AND NEBRASKA
THIS EVENING AND INTO MINNESOTA AND IOWA LATER TONIGHT. A NEARLY
STATIONARY FRONT EXTENDS WEST/EAST FROM SOUTHEAST SOUTH DAKOTA TO NEAR
THE MINNESOTA/IOWA BORDER THIS AFTERNOON. VERY WARM AND MOIST AIR WILL
CONTINUE TO FLOW NORTH INTO THIS AREA. THIS WILL SET UP THE FURTHER
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS...SOME SEVERE AND WITH HEAVY
RAINS...IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON SPREADING INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING.
THE THUNDERSTORMS SHOULD END FROM THE WEST LATER ON TONIGHT AS THE
SYSTEM MOVES EAST.

SDZ038-039-050-052>054-057>061-063>066-068>070-NEZ013-014-070500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN-
TURNER-YANKTON-DAKOTA-DIXON-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON
1100 AM CDT MON JUL 6 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...A FEW SEVERE AND/OR WITH HEAVY RAINS...WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)
  TORNADOES POSSIBLE
  HEAVY RAIN WITH FLOODING POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON.

SDZ040-055-056-062-067-071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-070500-
BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-UNION-COTTONWOOD-JACKSON-
LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE...
PIPESTONE...SLAYTON...WORTHINGTON...LE MARS...ROCK RAPIDS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1100 AM CDT MON JUL 6 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...SOME POSSIBLY SEVERE ALONG WITH HEAVY RAIN...WILL
DEVELOP EASTWARD OVER THE AREA LATER THIS AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)
  TORNADOES POSSIBLE
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

RSR.
Special weather statement, Jul 6, 11:00 AM CDT, 2 hours 53 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT MON JUL 6 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND SOUTHWEST
MINNESOTA THIS AFTERNOON AND EVENING.

A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE DAKOTAS AND NEBRASKA
THIS EVENING AND INTO MINNESOTA AND IOWA LATER TONIGHT. A NEARLY
STATIONARY FRONT EXTENDS WEST/EAST FROM SOUTHEAST SOUTH DAKOTA TO NEAR
THE MINNESOTA/IOWA BORDER THIS AFTERNOON. VERY WARM AND MOIST AIR WILL
CONTINUE TO FLOW NORTH INTO THIS AREA. THIS WILL SET UP THE FURTHER
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS...SOME SEVERE AND WITH HEAVY
RAINS...IN SOUTHEAST SOUTH DAKOTA DURING THE AFTERNOON SPREADING INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING.
THE THUNDERSTORMS SHOULD END FROM THE WEST LATER ON TONIGHT AS THE
SYSTEM MOVES EAST.

SDZ038-039-050-052>054-057>061-063>066-068>070-NEZ013-014-070500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-CLAY-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-MC COOK-MINER-SANBORN-
TURNER-YANKTON-DAKOTA-DIXON-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL...YANKTON
1100 AM CDT MON JUL 6 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...A FEW SEVERE AND/OR WITH HEAVY RAINS...WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)
  TORNADOES POSSIBLE
  HEAVY RAIN WITH FLOODING POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON.

SDZ040-055-056-062-067-071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-070500-
BROOKINGS-LAKE-LINCOLN-MINNEHAHA-MOODY-UNION-COTTONWOOD-JACKSON-
LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...LUVERNE...
PIPESTONE...SLAYTON...WORTHINGTON...LE MARS...ROCK RAPIDS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1100 AM CDT MON JUL 6 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...SOME POSSIBLY SEVERE ALONG WITH HEAVY RAIN...WILL
DEVELOP EASTWARD OVER THE AREA LATER THIS AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)
  TORNADOES POSSIBLE
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

RSR.
Local storm report, Jul 6, 11:01 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1101 AM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    3 E CHAMBERLAIN           SD   60 MPH TSTM GUST
07/06/98   BRULE

0928 AM    7 N PLATTE                SD   60 MPH TSTM GUST
07/06/98   CHARLES MIX                    6-8 INCH DIAMETER BRANCHES
                                          DOWN

0945 AM    3 SW JOUBERT              SD   3 INCH HAIL
07/06/98   DOUGLAS

0947 AM    2 NW JOUBERT              SD   2 INCH HAIL
07/06/98   DOUGLAS

1017 AM    5 W ARMOUR                SD   1 INCH HAIL
07/06/98   DOUGLAS

1023 AM    15 N LAKE ANDES           SD   1.75 INCH HAIL
07/06/98   CHARLES MIX            
Local storm report, Jul 6, 11:01 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1101 AM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    3 E CHAMBERLAIN           SD   60 MPH TSTM GUST
07/06/98   BRULE

0928 AM    7 N PLATTE                SD   60 MPH TSTM GUST
07/06/98   CHARLES MIX                    6-8 INCH DIAMETER BRANCHES
                                          DOWN

0945 AM    3 SW JOUBERT              SD   3 INCH HAIL
07/06/98   DOUGLAS

0947 AM    2 NW JOUBERT              SD   2 INCH HAIL
07/06/98   DOUGLAS

1017 AM    5 W ARMOUR                SD   1 INCH HAIL
07/06/98   DOUGLAS

1023 AM    15 N LAKE ANDES           SD   1.75 INCH HAIL
07/06/98   CHARLES MIX            
Local storm report, Jul 6, 11:26 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1126 AM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    9 N PLATTE                SD   .88 INCH HAIL
07/06/98   BRULE
Local storm report, Jul 6, 11:26 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1126 AM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    9 N PLATTE                SD   .88 INCH HAIL
07/06/98   BRULE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningFSDAurora, Brule51 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule29 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas32 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 9:21 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:33 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.